Alert archive / Nevada / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 24, NWS Las Vegas, NV

June 30, 2016Clark County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jun 30, 2016, 4:52 PM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 68 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2016, 4:52 PM PDT (23:52 UTC)
Expired
Jun 30, 2016, 6:00 PM PDT
In force
68 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 33 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 5:15 PM PDTTSTM WND GST 64Cottonwood Cove, NVHADS AUTOMATED STATION /CCPN2/.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2016-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2016-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
487 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
2632 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

968 
WUUS55 KVEF 302352
SVRVEF
AZC015-NVC003-010100-
/O.NEW.KVEF.SV.W.0024.160630T2352Z-160701T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
452 PM PDT THU JUN 30 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MOHAVE COUNTY IN NORTHWESTERN ARIZONA...
  SOUTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 600 PM PDT/600 PM MST/

* AT 450 PM PDT/450 PM MST/...DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THIS STORM WAS LOCATED OVER SEARCHLIGHT...AND MOVING SOUTHEAST
  AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BULLHEAD CITY...LAUGHLIN...KATHERINE LANDING...SEARCHLIGHT...
  CAL-NEV-ARI...COTTONWOOD COVE AND COTTONWOOD COVE CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

IF ON OR NEAR LAKE MOHAVE...BOATERS CAN EXPECT GUSTY WINDS... HIGH
WAVES...DANGEROUS LIGHTNING AND HEAVY RAIN. SEEK SAFE HARBOR
IMMEDIATELY UNTIL THESE STORMS PASS.

&&

LAT...LON 3541 11514 3566 11502 3566 11442 3516 11446
      3516 11484
TIME...MOT...LOC 2350Z 295DEG 24KT 3546 11493 

$$

CMS
1 follow-up statement
318 
WWUS55 KVEF 010032
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
532 PM PDT THU JUN 30 2016

AZC015-NVC003-010100-
/O.CON.KVEF.SV.W.0024.000000T0000Z-160701T0100Z/
MOHAVE AZ-CLARK NV-
532 PM PDT THU JUN 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM
PDT/600 PM MST/ FOR SOUTHWESTERN MOHAVE AND SOUTH CENTRAL CLARK
COUNTIES...

AT 530 PM PDT/530 PM MST/...DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR COTTONWOOD COVE...OR 14 MILES EAST OF
SEARCHLIGHT...MOVING SOUTHEAST AT 15 MPH. ANOTHER SEVERE STORM WAS
LOCATED NEAR CAL-NEV-ARI...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
BULLHEAD CITY...LAUGHLIN...KATHERINE LANDING...SEARCHLIGHT...
CAL-NEV-ARI...COTTONWOOD COVE AND COTTONWOOD COVE CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE
STORM PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL
WEATHER SERVICE VIA FACEBOOK OR TWITTER.

STRONG WIND GUSTS AND HIGH WAVES CAN BE EXPECTED! IF ON OR NEAR LAKE
MOHAVE...HEAD TO SAFE HARBOR IMMEDIATELY OR STAY CLOSE TO SHORE
UNTIL THE STORM PASSES.

&&

LAT...LON 3541 11514 3566 11468 3566 11442 3516 11446
      3516 11484
TIME...MOT...LOC 0030Z 335DEG 14KT 3544 11465 

$$

CMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:15 PM PDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 30, 3:15 PM PDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
315 PM PDT THU JUN 30 2016

.SYNOPSIS...Monsoonal moisture that has spread up from northern
Mexico will fuel thunderstorms across the Mojave Desert region...
especially during the afternoon and evening hours through Saturday.
Temperatures will trend downward due to the increase in cloud cover.
Drier air is expected to work into the region early next week
pushing monsoonal moisture east of the area. This will also allow
for a warming trend with temperatures about 3 to 5 degrees above
normal by Monday.
&&

.SHORT TERM...through Saturday night.

Scattered to numerous thunderstorms have erupted over southern
Nevada and northwest Arizona thanks to the influx of low level
moisture we received this morning from a widespread push of
southeast flow below 700 mb. Surface heating and a boundary
associated with a disturbance moving from southeast Nevada into
southwest Utah helped initiate and intensify the thunderstorms and
we should see convection expand this afternoon and evening across
southern Nevada and northwest Arizona due to boundary interactions.
Convection will diminish overnight but probably not die completely
due to the moist and unstable environment.

Similarly moist and unstable conditions will exist over the same
area through Friday so we can expect scattered to numerous
thunderstorms Friday afternoon. Dry mid to upper level flow should
help clear mid to high level debris clouds overnight and allow for
full surface heating again Friday. Saturday will see a slight
decrease in thunderstorm coverage from west to east as dry westerly
flow starts to spread over southern Nevada.

.LONG TERM...Sunday through Wednesday.

Models remain consistent with Previous runs showing a significant
decrease in moisture on Sunday followed by dry weather areawide
Monday through Wednesday. Weak troughing passes through California
Sunday and through Nevada Monday, turning the flow more westerly and
flushing out the monsoon moisture from our area. This will eliminate
rain chances, knock surface dewpoints back down into the 20s and
30s, and also allow temperatures to climb back to several degrees
above normal. Longer range models hint at moisture possibly
returning around the end of the week, but there is plenty of time to
watch this.
&&

.AVIATION...For McCarran...Storms affecting the Las Vegas Valley at
this time will generate strong, erratic outflow for much of the
afternoon into early this evening. Probability of storms directly
impacting the airport is high. Potential for small hail and
torrential downpours reducing visibilities to at least MVFR levels
exists if a stronger core reaches the terminal. After a brief lull
tonight, similar conditions are anticipated tomorrow.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Storms rapidly developing in the southern Great Basin
and Mojave Desert this afternoon. Multiple outflow boundaries are
expected to produce highly erratic, potentially gusty winds. Storms
likely to impact the Las Vegas Valley terminals, with potential
impacts to KEED and KIFP as well. MVFR cigs/visibilities possible
in/near storms. Similar conditions anticipated tomorrow.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather according to standard operating procedures.
Flash flooding will be a concern with any thunderstorm today
especially across Mohave, Clark, and eastern San Bernardino
Counties.
&&

Short Term...Adair
Long Term...Morgan
Aviation...Shafer

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jun 30, 3:52 PM PDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
352 PM PDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     FLASH FLOOD      GREEN VALLEY            36.04N 115.08W
06/30/2016                   CLARK              NV   BROADCAST MEDIA

            LOCAL NEWS STATION REPORTS CARS STUCK IN
            FLOOD WATERS, RUNNING WATER INUNDATED
            ROADWAY WITH DEBRIS AND DAMAGE. .

&&

TL
Local storm report, Jun 30, 4:19 PM PDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
419 PM PDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     FLASH FLOOD      5 W CALIENTE            37.62N 114.61W
06/30/2016                   LINCOLN            NV   LAW ENFORCEMENT

            HIGHWAY 93 CLOSED DUE TO WATER AND DEBRIS
            FLOW. REPORTED BY LINCOLN COUNTY SHERIFF'S
            OFFICE. .

&&

TL
Local storm report, Jun 30, 4:23 PM PDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
423 PM PDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FLASH FLOOD      4 ESE DOWNTOWN LAS VEGA 36.14N 115.08W
06/30/2016                   CLARK              NV   BROADCAST MEDIA

            SWIFT WATER RESCUE OCCURING NEAR
            INTERSECTION OF SAHARA AND LAMB ST.

&&

TL
Local storm report, Jun 30, 4:30 PM PDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
430 PM PDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND DMG     GREEN VALLEY            36.04N 115.08W
06/30/2016                   CLARK              NV   BROADCAST MEDIA

            LARGE MESQUITE TREE BLOWN DOWN ONTO HOUSE.
            TIME ESTIMATED FROM RADAR.

0300 PM     TSTM WND DMG     2 WNW GREEN VALLEY      36.06N 115.12W
06/30/2016                   CLARK              NV   BROADCAST MEDIA

            CARPORT BLOWN OVER AT CAMDEN APARTMENTS.
            TIME ESTIMATED FROM RADAR. .

&&

NWS LAS VEGAS NV
IRIS SYSTEM
Local storm report, Jun 30, 4:36 PM PDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
436 PM PDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     FLASH FLOOD      1 WSW SAM BOYD STADIUM  36.08N 115.04W
06/30/2016                   CLARK              NV   DEPT OF HIGHWAYS

            NDOT REPORTS FLOWING WATER COMPLETELY
            COVERING US 95 BETWEEN RUSSELL ROAD AND
            GALLERIA DRIVE.

&&

CMS
Local storm report, Jun 30, 4:48 PM PDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
448 PM PDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      3 NNW SAM BOYD STADIUM  36.13N 115.03W
06/30/2016                   CLARK              NV   BROADCAST MEDIA

            SWIFT WATER RESCUE CURRENTLY UNDERWAY NEAR
            THE INTERSECTION OF DESERT INN AND
            HOLLYWOOD. .

&&

TL

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 5:04 PM PDTAreal Flood AdvisoryVEFEsmeralda3 hr
Jun 30, 12:35 PM PDTFlash Flood WarningVEFClark3 hr
Jun 30, 12:52 PM PDTSevere Thunderstorm WarningVEFClark38 min
Jun 30, 12:59 PM PDTFlash Flood WarningVEFClark3 hr
Jun 30, 1:10 PM PDTFlash Flood WarningVEFClark3 hr
Jun 30, 1:32 PM PDTSevere Thunderstorm WarningVEFClark43 min
Jun 30, 2:04 PM PDTFlash Flood WarningVEFLincoln, Nye3 hr
Jun 30, 2:26 PM PDTFlash Flood WarningVEFClark3 hr
Jun 30, 2:30 PM PDTSevere Thunderstorm WarningVEFClark60 min
Jun 30, 2:42 PM PDTSevere Thunderstorm WarningVEFClark63 min
Jun 30, 2:47 PM PDTSevere Thunderstorm WarningVEFClark88 min
Jun 30, 2:49 PM PDTAreal Flood AdvisoryVEFLincoln26 min
Jun 30, 2:55 PM PDTFlash Flood WarningVEFLincoln3 hr
Jun 30, 3:11 PM PDTAreal Flood AdvisoryVEFLincoln3 hr
Jun 30, 3:51 PM PDTFlash Flood WarningVEFClark3 hr
Jun 30, 4:13 PM PDTSevere Thunderstorm WarningVEFClark69 min
Jun 30, 2:58 PM PDTSevere Thunderstorm WarningVEFMohave32 min
Jun 30, 3:02 PM PDTFlash Flood WarningVEFMohave28 min
Jun 30, 4:29 PM PDTSevere Thunderstorm WarningVEFMohave61 min
Jun 30, 4:46 PM PDTFlash Flood WarningVEFMohave4 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2016Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.